Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

146 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Missed taking birth control. Had unprotected sex. Started brown discharge. Any thoughts?

Answered by
Dr.
Dr. Timothy Raichle

OBGYN

Practicing since :1999

Answered : 1681 Questions

default
Posted on Mon, 7 Jan 2013 in Birth Control
Question: I've been on birth control for 4 years. Yaz, specifically for all except 2 months of those 4 years. I've never had problems or any pregnancy scares. I've also never missed a pill and only once missed a pill but took 2 the next day at the time I normally take it (around 8am). Last week (Friday) I missed a day and took 2 the following day around 3pm. I started having a dark brown discharge that night and its been off and on since. Its not heavy but noticable. I don't have any cramps or other symptoms. I did have unprotected sex Wednesday night and Thursday night. It was the end of my second week of pills. Any thoughts on this? I'm worried about pregnancy even though he pulled out.
Timeline: Missed pill Thursday morning and Friday morning. Took 2 pills Friday at 3pm
Unprotected sex Wednesday night and Thursday night.
End of the 2nd week of my pill pack.
Started discharge Friday evening.
doctor
Answered by Dr. Timothy Raichle 5 minutes later
Hello, I would be happy to help you with your question.

The reasons that I think that you are not pregnant (this is what you are worried about):

1. You have otherwise taken the pill almost perfectly
2. Missed pills, even with the "correction" of taking the missed pill, is usually associated with some odd breakthrough bleeding or brownish discharge
3. He was careful about "pulling out"

While I think that you have little to worry about, I would recommend:

1. Use backup protection for the remainder of the current pill pack
2. Check a pregnancy test at the time that you start the next pill pack

I hope that this helps!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Timothy Raichle 3 minutes later
How long does this break through bleeding normally last? It's been about 5 days now.
doctor
Answered by Dr. Timothy Raichle 30 minutes later
It would be too early for this bleeding to be related to pregnancy. It might last until you finish this pill pack. I would keep taking the current pills and expect a normal period and cessation of this bleeding with the start of the next pill pack. I also stick by my prior recommendation!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Timothy Raichle 1 minute later
Ok. Thank you so much for your help!! I really appreciate it!
doctor
Answered by Dr. Timothy Raichle 19 minutes later
You are very welcome!!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication

Recent questions on  Combined oral contraceptive pill

doctor1 MD

Hi. I was on an antibiotic called Cefdinir. After about 4 days i had severe diarrhea. I called the doctor on the 6th day. He said I could stop taking them. . I did but the diarrhea continued for weeks. I took immodium and gas-x which would temporarily stop it, but i still had sever pain in my lower left abdomen. Someone suggested i take a probiotic which i started 2 days ago. So the diarrhea stopped but i still get the pain off and on. Should i be worried and also can i take more than one probiotic pill a day? the pill is1mg.

doctor1 MD

Hi! My name is Voula, I am 23 yyears old and I have PCOS. My doctor told me to start taking the pill because I had very infrequent menstruation cycle. That was 5 years ago. So after 5 years of non-stop taking the pill, I decided to stop it on my own. I wasn t feeling very well, i had gained weight and generally the idea of taking all these hormones made me nervous. I will visit a GP as soon as I can, but do you think I made a good decision? What should I be aware from now on? Thank you for your time!

doctor1 MD

Hi Doctor.. (Preferably Gynecologist) My first time to used Althea Pills was last June-August 2013 just to treat my irregular period and to treat my acne. Being irregular is in our genes my sisters we re also suffering from period irregularities. The reason I took these pill is because I didn t have my period for 3 months or more, and I guess this is the reason why I had pimple breakouts. And it did a good job on my menstruation while taking it for 3 months I have been regular, my acne lessen somehow, and also I gain 3kls weight and my breast become bigger a bit. But I got a constipation to the point that I got so blood on my stools because of the hemorrhoids or im having rectal bleeding. ---Is it also caused by taking this althea pills? Now I just noticed that after I stopped taking this pill, I didn t have this constipation (Im not sure if this is just a con-insidence). And also my menstrual irregularities came back after I stopped the pill. Now I just notice that from February 2014 until June 2014 I did nt have my period yet. I m quite afraid for not having my period for almost 5 months. ----Is it because of the althea pill that I took before? And one last question.. My period Just came this June 6, 2014 but its very minimal. At first I got 1 tiny black sticky something on my underwear, followed by a drops of red blood but only little. Is it considered my first day menstruation? I decided to take althea pills again this time because It was written on the box that I should take it on the first day of my period. Im also taking Zinc for acne supplement from last month up to now. ----How safe it is to take again? An I heard that taking birth control pills like this can cause cancer, how true is this? And also Is it safe to take althea pills while Im on this dieatary supplement? Please answer my questions Doctor. It will be a great help for me. Thank You very much! I ll wait for your response. Im just very worried about this.

doctor1 MD

hi for the past few months when I pass gas/fart is smells like a strong smell or metal or iron mix. It is so strong, and I am wondering what is causing it. I do not take any type of medication except ortho try clylen birth control pills, and i do not take iron pills.

doctor1 MD

i am currently on depo provera and have bled for weeks non stop i will be going on holiday soon can i take norethisterone to stop the bleeding? And will this prevent me from bleeding during or after sex? i will be reunited with my fiance after not...

doctor1 MD

Hi I am XXXX. I had sex with my girlfriend last month Oct 14th,15th and 16th. She first took a contraceptive pill considering we have done for all. But again we made love within 4 hours of her taking the pill. so I forced her take another pill too...

doctor1 MD

Hi I'm XXXX.37 yrs old. I have 2 kids...my problem is irregular and painful periods. ..Dr. suggest me novelon tablets. ..I'm taking novelon 3 days but till now periods on..why